Why Does High Blood Pressure Cause Subjective Tinnitus?

Discussion in 'Support' started by Zugzug, May 2, 2020.

    1. Zugzug

      Zugzug Member Benefactor

      Tinnitus Since:
      05/2019
      Cause of Tinnitus:
      Unknown; Likely autoimmune; Certainly not noise-induced
      I realize the title is pretty simple, but let me elaborate. I often hear people talk about the following ideas:

      1) Ototoxicity
      2) Temporary spike from medicine
      3) Temporary spike from stress, high blood pressure, exercise, etc.

      I understand ototoxicity -- the drug is damaging the cochlea, making tinnitus worse. But I don't understand why subjective tinnitus increases as a result of medication side effects and increased blood pressure. Tinnitus is, by definition, the brain making up a signal. Why does it make up more of the signal because of pressure? I'm not talking about pulsatile tinnitus, but just tinnitus in general. Does the increased pressure on the inner ear cause it to signal differently? Does the brain react differently to increased cranial pressure?

      What motivated me to ask this is I keep reading articles saying that high blood pressure makes one "notice tinnitus more." This infers that there is no damage being done. But then why is our brain perceiving it more?

      I just started taking flonase and my tinnitus spiked. Assuming this isn't ototoxicity, why does this occur? I ask these questions because I have a severe case of hyperacusis without much medical direction. I want to gain more of an understanding of my problems. Thanks.
       
      • Good Question Good Question x 3
    2. Michael Leigh

      Michael Leigh Member Benefactor Hall of Fame

      Location:
      Brighton, UK
      Tinnitus Since:
      April /1996
      Cause of Tinnitus:
      Noise induced
      @Zugzug

      It is unfortunate that some medications or combination of them can make tinnitus worse for some people. I have had BP for around 30 years and it's been controlled with medication that hasn't affected my tinnitus, even though one of my meds is listed as can cause ringing in the ears. It's probably best to talk this over with your doctor who may suggest changing your medicine to something more suitable. BP needs to be kept under control otherwise there's a risk of kidney damage, stroke, heart problems and even one's early demise. Some people choose not to take their BP medicine regularly thinking that if they do, their tinnitus will increase. I think this is dangerous for the reasons already mentioned, and advise you to speak with your family doctor as soon as possible.

      Michael
       
    3. AUTHOR
      AUTHOR
      Zugzug

      Zugzug Member Benefactor

      Tinnitus Since:
      05/2019
      Cause of Tinnitus:
      Unknown; Likely autoimmune; Certainly not noise-induced
      Thanks for the reply. My main curiosity is more so about the why than the what. I literally don't understand how blood pressure can increase subjective tinnitus without ototoxicity. Why do medications that alter the eustachian tube affect tinnitus?

      For example, why do antidepressants increase tinnitus? This is understood as a combination of ototoxicity or serotonin exciting neurons in the DCN. I can wrap my mind around the fact that neurons in the DCN are firing more. When it comes to blood pressure related things, I don't understand the mechanism.
       
    4. xyz
      Alienated

      xyz Member

      Location:
      Germany
      Tinnitus Since:
      2006 mild T 2019 T worsening H onset
      Cause of Tinnitus:
      unknown / probably noise induced
      This is a good question. Actually this is how tinnitus started for me. I had at one point extreme pulse and blood pressure went through the roof which gave me fleeting tinnitus and afterwards white noise (before I heard silence). So for me it's clear that hypertension can damage the ear and cause tinnitus, but I would be also interested to know what is exactly being damaged. I have no answer for that.
       
    5. FGG
      No Mood

      FGG Member Podcast Patron Benefactor Hall of Fame Advocate

      Tinnitus Since:
      01/2019
      Cause of Tinnitus:
      Multi-factorial
      I wonder if hypertension's effects on the stria vascularis may be a factor or not as in a pure speculation on possible mechanisms of this generally.
       
      • Informative Informative x 1
    6. Michael Leigh

      Michael Leigh Member Benefactor Hall of Fame

      Location:
      Brighton, UK
      Tinnitus Since:
      April /1996
      Cause of Tinnitus:
      Noise induced
      Yes I understand and I do not know the reason as this is quite frankly beyond my knowledge. To get a true answer I believe you need the professional advice of a doctor. I do not try to find answers to these things, because it can induce stress and worry which can make a person focus more on the tinnitus. Perhaps you will be unaffected so pursue this route if you want to.

      Best of luck
      Michael
       
      • Like Like x 1
    7. AUTHOR
      AUTHOR
      Zugzug

      Zugzug Member Benefactor

      Tinnitus Since:
      05/2019
      Cause of Tinnitus:
      Unknown; Likely autoimmune; Certainly not noise-induced
      I wasn't sure if it was speculative or not. I thought maybe there was an easy answer, but I see that there isn't one.

      https://www.d.umn.edu/~jfitzake/Lectures/DMED/InnerEar/CochlearPhysiology/StriaVascularis.html

      upload_2020-5-2_18-44-29.png
      This is purely speculative, as I am not a medical professional, but it seems like there is an interesting connection between endolymphatic hydrops treatment and tinnitus. After all, the goal of diuretic is to reduce sodium, which in turn, reduces blood pressure. Yet, lowering blood pressure is supposed to be great for tinnitus. There has to be some connection between hearing threshold and the brain's response to those changes.
       
    8. AUTHOR
      AUTHOR
      Zugzug

      Zugzug Member Benefactor

      Tinnitus Since:
      05/2019
      Cause of Tinnitus:
      Unknown; Likely autoimmune; Certainly not noise-induced
      At one point, I tried exercising to see if it would help (mostly my psychological state) and my tinnitus and hyperacusis got so much worse for weeks. In particular, my startle reflex was insane. Every little noise made me jumpy -- horrible stuff.
       
    9. xyz
      Alienated

      xyz Member

      Location:
      Germany
      Tinnitus Since:
      2006 mild T 2019 T worsening H onset
      Cause of Tinnitus:
      unknown / probably noise induced
      Years ago I was actually very sportive and running / bicycling triggered only a slight increase in tinnitus which subsided after a few hours. Now my ears seem to be too damaged that I can't do it anymore. I wouldn't say weeks but it takes days that it gets back to baseline. Strange that for some sport brings some relief from tinnitus and for others it's the exact opposite.
       

Share This Page

Loading...